Steroids and a Relationship

By Daniel J. Tomasulo, PhD, TEP, MFA, MAPP

I have been dating my boyfriend for a while now, he recently told me that he just started steroids; I don’t know how to deal with it. I have done my research and everything is coming back negative, for instance, it can ruin a relationship. I don’t know what to do. He told me to give it time and he won’t change, that is what I am worried about, him changing, his anger and the way he treats me. I don’t want to lose him but I am very worried about losing my boyfriend. What should I do? I haven’t been myself lately; I am a victim of rape as of December. It does not define who I am but I have also learned that it takes time to get over. I am trying really hard to be happy again.

A: You are right to be concerned. Your boyfriend has made a poor decision and he doesn’t understand the consequences. He is ignorant if he thinks he can manage the effects. I am sorry.

I strongly encourage you to take a firm stand on this in support of yourself. Nothing good can happen while he is using steroids. The most difficult cases I have had as a therapist have been dealing with the effects of steroid use.

While I wouldn’t go so far as issuing an ultimatum, I would begin broadening your support and spending more time with your friends and developing yourself. The worst part about steroids is that the user doesn’t see the changes that are alienating others until it is too late.

Protect yourself by keeping your expectations low for him to be able to manage this. I would recommend therapy for you. The find help tab at the top of the page will locate someone in your area.

The person you fell in love with is hidden now behind a cloud that, unfortunately, won’t go away until he stops using.

Wishing you patience and peace,
Dr. Dan
Proof Positive Blog @ PsychCentral

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 16 Jun 2012

APA Reference
Tomasulo, D. (2012). Steroids and a Relationship. Psych Central. Retrieved on December 22, 2014, from http://psychcentral.com/ask-the-therapist/2012/06/16/steroids-and-a-relationship/